The Complete Guide to Chemo Induced Neuropathy
Peripheral Neuropathy is a catch-all phrase describing pain, numbness, and other symptoms caused by injury to the peripheral nerves (nerves that branch off from the brain and spinal cord).
The Peripheral Nervous System (PNS) transports signals from the spinal cord and brain to the rest of your body, then returns nerve signals from the periphery to the spinal cord and brain for processing. Problems with the muscles, skin, and joints of your hands, feet, and other body parts might occur along the road.
Several factors may lead to neuropathy, including chemotherapy medicines. Chemotherapy-induced peripheral neuropathy, or CIPN, results from these medications damaging peripheral nerves.
Symptoms of Chemotherapy-Induced Peripheral Neuropathy
CIPN affects both sides of your body similarly. The symptoms are most likely to start in your toes and spread to your feet, hands, legs, and arms. The indications might range from minor to severe. The following are some of the more common signs and symptoms:
- Sharp and stabbing pain
- Burning or shock-like sensations
- Problem gripping items
- Tingling sensations
- The trouble with small motor skills
- Loss of sensation
You might also experience:
- Jaw pain
- Hearing loss
- Balance and coordination problems
- Trouble urinating
- Swallowing difficulties
- Balance and coordination problems
- Reduced reflexes
- The difference in sensitivity of temperature
Serious health problems may also arise from several CITP problems:
- Organ failure
- Changes to heart rate
- Injury due to falling
- Breathing difficulties
Duration of Appearance of Symptoms
Chemotherapy can cause symptoms to occur as soon as the treatment begins. As the chemotherapy regimen advances, the symptoms tend to worsen.
For some, it’s merely a short-term issue that lasts a few days or weeks.
Others may experience it for months or years, even becoming a lifetime issue. If you have other medical illnesses that may lead to Neuropathy or take other prescription drugs that cause it, this is more likely.
How are the Symptoms Treated?
Once your oncologist (a doctor specializing in cancer treatment) establishes that chemotherapy is the cause of your Peripheral Neuropathy, they will closely monitor your treatment to see if your symptoms worsen. In the meanwhile, symptoms can be managed using the following medications:
- Steroids to reduce inflammation
- Physical therapies
- Electrical nerve stimulation
- Topical numbing medications
- Ant seizure medicines
If your symptoms persist, your doctor may recommend that you:
- Reduce the amount of chemotherapy you’re taking.
- Change chemotherapy drugs
- Postpone chemotherapy until symptoms improve
- Discontinue chemotherapy
- Causes of CIPN
Chemotherapy medications are systemic treatments, which means they impact your entire body. These potent drugs can take their toll, and some of them can harm your peripheral nervous system.
Because each chemotherapy agent and the person receiving treatment is unique, it isn’t easy to pinpoint precisely what causes CIPN.
Peripheral Neuropathy can also be caused by cancer itself, such as when a tumor presses against a peripheral nerve.
Other chemotherapy treatments such as surgery and radiation therapy may also lead to peripheral neuropathy. Even if you’re getting chemotherapy, other illnesses might induce or aggravate Neuropathy, including:
- Human Immunodeficiency Virus (HIV)
- Diabetes Mellitus
- Autoimmune diseases
- Alcohol use disorder
- Spinal cord injury
- Deficiency of vitamin B
- Poor peripheral blood supply
- Infections leading to nerve damage
It’s critical to cooperate with your doctor to keep your Neuropathy from worsening. There are only a few other things you can do as well, such as:
- Relaxation therapy
- Breathing exercises
Before you begin, make sure to consult your doctor regarding alternative therapies.
Working with your hands can be difficult if you have pain, numbness, or unusual feelings, so be cautious with sharp things. When doing yard work or working with tools, use gloves.
If your problems affect your feet or legs, take it easy and slowly. When possible, use handrails and grab bars, and use non-slip mats in your shower or tub. Remove any tripping dangers in your home, such as electrical cords, loose area rugs, and other tripping hazards.
Chemotherapy is brutal to tolerate, and therefore, it is necessary to keep other underlying problems from developing from it. If you are experiencing any symptoms of CIPN, you may need to consult an expert neurologist immediately. To consult the best-licensed Neurologist, visit MARHAM.PK.
Frequently Asked Questions (FAQs)
1- How long does it take for CIPN to go away?
Although Neuropathy can be excruciatingly painful, it is usually not permanent. Most people’s symptoms go away once they stop receiving chemotherapy. It can take a few months for symptoms to go away.
2- Can Neuropathy heal on its own?
Peripheral Neuropathy is a condition in which a person’s nerves are damaged. Peripheral neuropathy symptoms may improve or disappear with time, but they may never disappear in some instances. Follow your doctor’s instructions when taking pain medications.
3- How does Neuropathy affect walking?
Peripheral Neuropathy might cause you to walk with an unsteady gait or even lose your balance. This is generally made more accessible by wearing orthopedic shoes. A typical symptom of peripheral Neuropathy is a loss of coordination.
4- Can I enjoy an everyday life with peripheral Neuropathy?
Neuropathy is occasionally reversible, which is excellent news for individuals suffering from it, and nerves in the periphery renew. Neuropathy symptoms can often be resolved simply by addressing contributory causes such as underlying illnesses, exposure to toxins, or hormone deficiencies.